Why Do Temporal Arteries Go Wrong?

Principles and Pearls From a Clinician and a Pathologist

Yara Banz; John H. Stone

Disclosures

Rheumatology. 2018;57(2):ii3-ii10. 

In This Article

An Illustrative Case

A 77-year-old man was admitted to hospital twice within a few weeks. The first admission occurred after acute vision loss in the right eye following symptoms of a moderate retro-orbital headache on the left side and amaurosis fugax on the left side, reported as the sensation that his left eyebrow was obscuring his vision. He also noted that his face got tired while chewing food. Two days after the onset of these left-sided symptoms, he awoke blind in his right eye.

The patient was evaluated by an ophthalmologist and underwent fluorescein angiography, which revealed poor choroidal circulation and bilateral disc oedema with peripapillary haemorrhages. The patient was diagnosed as having anterior ischaemic optic neuropathy (AION) and was admitted urgently to the hospital for further evaluation. Laboratory examinations revealed normal platelet and white blood cell counts but normochromic, normocytic anaemia [haematocrit 29.4% (normal 36–46%)] and strikingly elevated acute phase reactants, with an ESR of 98 mm/h (normal <20 mm/h) and a CRP level of 63 mg/l (normal <5 mg/l). Empirical treatment with prednisone 60 mg/day was initiated immediately, and his headache abated.

The diagnosis of GCA in this patient was potentially confounded by several comorbidities. He had confirmed vasculitis with several risk factors for atherosclerotic disease, a history of hypertensive nephropathy that led to end-stage renal disease, and he was receiving peritoneal dialysis. He was also a former smoker and was hyperlipidaemic. The patient had a history of childhood rheumatic heart disease and had undergone placement of a mechanical aortic valve several years previously that necessitated long-term anticoagulation therapy with warfarin.

Computed tomographic angiography confirmed the presence of atherosclerosis and calcific vascular disease in the large vessels of the patient's head and neck. There was a dense calcific plaque along the aortic arch, accompanied by probable intimal ulceration. There was also significant ossification of the major cervical vessels and severe calcification of the distal right and left common carotid arteries. Although many features of the clinical presentation suggested GCA, non-arteritic AION was also possible. It is important for internists, rheumatologists, neurologists and pathologists to understand that arteritic and non-arteritic AION cannot be distinguished on slit-lamp examination; certain clues may sway ophthalmologists' thinking toward one diagnosis or the other, but definitive diagnosis by examination of the patient's retina is not possible.

In this case, one test—temporal artery biopsy—offered the possibility of distinguishing arteritic from non-arteritic AION. The medical team decided to proceed with performing a temporal artery biopsy even though the patient was receiving warfarin. The attending physician noted: 'Despite the patient's warfarin therapy, I believe that any potential haemorrhagic risk from a temporal artery biopsy is outweighed by the potential thrombotic risk of his mechanical valves were his warfarin to be stopped'. The surgeon performed bilateral temporal artery biopsies—1.4 cm on the right and 0.9 cm on the left—without any bleeding complications.

Interpretation of the biopsy specimens was unequivocal. Although >100 cross-sections were examined from each artery, there was no evidence of GCA in either biopsy specimen. Rather, both specimens showed calcific atherosclerosis. The attending physician noted: 'I am glad we have appropriately excluded giant cell arteritis, which can cause progression of loss of vision despite treatment.' The patient's prednisone was stopped, and he was discharged from the hospital.

Six weeks later, the patient was re-admitted to hospital. His headache had recurred after he had stopped prednisone treatment. He had lost ~4.5 kg in body weight because jaw claudication made chewing painful. He also developed new symptoms of right arm claudication and a region of tenderness in his posterior scalp when resting his head on a pillow after being discharged. Physical examination at the time of the second admission to hospital revealed a nodular cord in an occipital artery. The patient's acute-phase reactant levels remained high. The new medical team was alarmed by what now seemed to be obvious GCA, and the patient was given pulse methylprednisolone immediately.

However, it was too late; that evening, while watching television in his hospital room, the patient went blind in his left eye. Ophthalmology evaluated the patient the following day and confirmed bilateral vision loss because of AION. The only possible recommendation was to refer the patient to the State Commission for the Blind.

The loss of sight in his remaining eye was devastating for this patient. He became profoundly depressed. He chose to discontinue dialysis, and he died shortly thereafter.

processing....